Kansas, 2012

Hail in Kansas, March 18 to 19, 2012

March 18 to 19, 2012 · NWS DDC · 11 events in 5 counties and zones

Rich gulf moisture moved north into the area and as a dry line advanced east thunderstorms developed, some that were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Rich gulf moisture moved north into the area and as a dry line advanced east thunderstorms developed, some that were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 18, 5:03 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 18, 5:03 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SUN MAR 18 2012

...UPDATED FOR AVIATION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 325 PM CDT SUN MAR 18 2012

A DEEP UPPER-LEVEL TROUGH WAS MOVING TROUGH THE INTERMOUNTAIN WEST
THIS AFTERNOON. AHEAD OF THIS FEATURE, STRONG LEE TROUGHING WAS
OCCURRING ALONG THE HIGH PLAINS. A SURFACE DRYLINE WAS LOCATED
ACROSS FAR WESTERN KANSAS. TO THE EAST OF THE DRYLINE, LOW LEVEL
MOISTURE WAS IN PLACE AND CAPPING WAS BEING ERODED THROUGH STRONG
DAYTIME HEATING. HOWEVER, A STRONG CAP WAS STILL IN PLACE WELL
AHEAD OF THE DRYLINE AT DODGE CITY PER MODEL SOUNDINGS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE BY 5 PM
WITH INTENSE DAYTIME HEATING. GIVEN THE STRONG SHEAR AND CAPE
AROUND 2000 J/KG, LARGE HAIL WILL ACCOMPANY THE STRONGEST STORMS.
DURING THE EVENING HOURS AS THE LOWER LEVELS COOL, CLOUD HEIGHTS
WILL DECREASE AS THE STORMS MOVE EAST OF THE DRYLINE. THEREFORE, A
TORNADO OR TWO CAN'T BE RULED OUT DURING THE EVENING BEFORE THE
LOWER LEVELS STABILIZE TOO MUCH AND SURFACE BASED STORMS DIMINISH.

LATER TONIGHT, MID-LEVEL COOLING ASSOCIATED WITH THE UPPER-LEVEL
SYSTEM WILL APPROACH, ALONG WITH A NORTH TO SOUTH ORIENTED COLD
FRONT. SO ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT,
ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE DEEPEST MOISTURE
WILL RESIDE. THESE STORMS SHOULD NOT BE AS SEVERE SINCE THE LOWER TO
MID-LEVEL WINDS WILL BE UNIDIRECTIONAL BY THAT TIME, ALONG WITH
MUCH LOWER CAPE VALUES DUE TO THE LOSS OF DAYTIME HEATING.
NEVERTHELESS, MARGINALLY SEVERE HAIL IS POSSIBLE. WARM OVERNIGHT
LOWS IN THE LOWER 60S CAN BE EXPECTED AROUND MEDICINE LODGE AND
PRATT WHERE 60F DEWPOINTS AND 15KT WINDS WILL BE LOCATED. COOLER
TEMPERATURES IN THE 40S CAN BE EXPECTED IN FAR WESTERN KANSAS IN
THE DRIER AIR.

CLEARING CAN BE EXPECTED ON MONDAY AS THE COLD FRONT SWEEPS ACROSS
SOUTHWEST KANSAS IN THE MORNING. DESPITE THE FRONTAL PASSAGE,
TEMPERATURES WILL NOT BE ALL THAT COLD SINCE THIS IS NOT AN ARCTIC
AIRMASS AND SINCE SURFACE WINDS WILL HAVE A DOWNSLOPE COMPONENT.
THE COOLEST TEMPERATURES SHOULD BE ALONG THE COLORADO BORDER ON THE
HIGHER TERRAIN, WITH WARMER TEMPERATURES IN CENTRAL KANSAS WHERE
DOWNSLOPE WARMING WILL BE GREATER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 305 AM CDT SUN MAR 18 2012

THE LATEST MODEL RUNS OF THE ECMWF, GFS AND GEM ALL SHOW THE LARGE
SCALE UPPER LEVEL TROUGH EXTENDING FROM CENTRAL WYOMING SOUTH TO
NORTHERN ARIZONA BY 12Z MONDAY.  STRONG UPPER LEVEL DYNAMICS WILL BE
FLOWING THROUGH CENTRAL KANSAS, AND A COLD FRONT WILL BE DIVIDING
OUR CWA FROM WEST TO EAST.  MOISTURE WILL BE HIGH IN OUR EXTREME
EASTERN COUNTIES, AND THERE WILL CONTINUE TO BE A GOOD CHANCE FOR
THUNDERSTORMS ACROSS OUR EASTERN 2 TIER OF COUNTIES.  THE
PRECIPITATION SHOULD MOVE EAST OF OUR AREA BY 00Z TUESDAY, SO MONDAY
NIGHT AND TUESDAY WILL NOT HAVE POPS IN.

BY TUESDAY NIGHT, AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CUT
OFF AND BE CENTERED OVER NORTH CENTRAL OKLAHOMA.  THIS COULD BRING
SOME WRAP AROUND RAIN SHOWERS TO OUR SOUTHEAST ZONES BOTH TUESDAY
NIGHT AND WEDNESDAY. THE MOISTURE WILL GET DEEPER BY THURSDAY, SO
THE NEW CR_EXTD_INIT OR CONSALL MODELS SHOW THURSDAY WITH 20 PERCENT
CHANCES FOR SHOWERS, AS FAR WEST AS STANTON AND SCOTT COUNTIES.
WENT ON THE LOWER SIDE FOR QPF AMOUNTS THURSDAY, AS THE SHOWERS WILL
PROBABLY BE WIDELY SCATTERED AND HIGH BASED/ELEVATED.

THE LARGE CUT OFF UPPER LOW PRESSURE WILL ADVANCE EAST THURSDAY
NIGHT, BRINGING AN END TO THE PRECIP CHANCES.  A RATHER LARGE SCALE
UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD IN INTO THE WESTERN
PLAINS FROM FRIDAY INTO SATURDAY. THIS WILL MEAN A WARMING TREND
SETTING IN.

MONDAY HIGHS WILL RANGE FROM THE MID 50S IN OUR SOUTHWEST TO THE
UPPER 60S IN OUR SOUTHEAST.  TUESDAY MAY BE THE COLDEST DAY IN THE
EXTENDED PERIOD, WITH HIGHS ONLY IN THE LOWER 50S IN OUR WEST AND
THE LOWER 60S ACROSS OUR SOUTHEAST COUNTIES.  SO TECHNICALLY, THE
WARMING TREND WILL BEGIN WEDNESDAY WHEN MAX TEMPS RISE TO THE LOWER
60S.  MAXIMUM TEMPERATURES SHOULD WARM TO THE MID 60S BY THURSDAY,
THE UPPER 60S TO LOWER 70S BY FRIDAY, AND THEN WITH THE UPPER LEVEL
HIGH PRESSURE RIDGE IN FULL FORCE BY THE WEEKEND, HIGHS SATURDAY WILL
TOP OUT IN THE 70F TO 75F DEGREE RANGE.

MINIMUM TEMPERATURES THROUGH THE EXTENDED PERIOD WILL GO THROUGH A
WIDE RANGE.  TUESDAY MORNING WILL SEE THE INITIAL SURGE OF COLD AIR
SNEAK INTO OUR WESTERN 1/3RD OF THE CWA, WITH MINS IN THE LOWER TO
MID 30S.  EASTERN COUNTIES TUESDAY WILL SEE ELEVATED MINS IN THE
LOWER TO MID 40S DUE TO THE MOIST SOIL CONDITIONS.  WEDNESDAY
MORNING WILL LIKELY BE THE COLDEST MORNING AS COLDER AIR SEEPS
EASTWARD, WITH MIN TEMPERATURES IN THE UPPER 20S IN OUR FAR WEST AND
RANGING TO NEAR 40F DEGREES IN THE MEDICINE LODGE AREA.  BY THURSDAY
MORNING, SOME WRAP AROUND MOISTURE WILL BE FILTERING IN, AND LOWS
WILL RANGE FROM 37F DEGREES IN HAMILTON COUNTY TO 44F DEGREES IN
BARBER COUNTY.  FRIDAY AND SATURDAY WILL SEE MORNING LOW
TEMPERATURES IN THE LOWER 40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY)
ISSUED AT 600 PM CDT SUN MAR 18 2012

STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING WITH GUSTS TO
35 KTS. VFR CIGS WILL CONTINUE WITH A FEW THUNDERSTORMS, SOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT AS A LOW LEVEL JET STRENGTHENS TO 60 KTS BY
THROUGH 03Z. HOWEVER THE BOUNDARY LAYER WILL BE COOLING WITH MORE
CLOUDS MOVING IN. AFTER MIDNIGHT LOOK FOR GENERAL MCS WITH
MARGINAL SEVERE HAIL POSSIBLE THROUGH ABOUT 12-15Z TONIGHT WITH
UPPER LEVEL COOLING AS AN UPPER TROUGH MOVES INTO WESTERN KANSAS.

&&

.FIRE WEATHER...
ISSUED AT 332 AM CDT SUN MAR 18 2012

RED FLAG CONDITIONS WILL STILL DEVELOP THIS AFTERNOON IN STANTON AND
MORTON COUNTIES ONCE THE DRYLINE PASSES. BUT FURTHER EAST THE
RELATIVE HUMIDITIES WILL NOT BE LOW ENOUGH.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP MONDAY AFTERNOON
FROM GARDEN CITY AND LIBERAL WESTWARD. HOWEVER, SURFACE WINDS
WILL BE MARGINAL. NO WATCH OR WARNING WAS ISSUED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  66  39  59 /  40  20  10  10
GCK  46  63  34  56 /  30  10  10  10
EHA  44  59  33  53 /  20   0   0  10
LBL  47  63  33  57 /  30   0   0  10
HYS  57  71  41  59 /  40  40  10  10
P28  62  69  46  61 /  70  70  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR KSZ030-
031-043>046-061>066-074>081-084>090.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ074-084.

&&

SHORT TERM...FINCH
LONG TERM....BURKE
AVIATION...KRUSE
Hazardous weather outlook, Mar 18, 10:48 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT SUN MAR 18 2012

KSZ030-031-043>046-061>066-074>081-084>090-191130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1148 AM CDT SUN MAR 18 2012 /1048 AM MDT SUN MAR 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM, WITH THE
BEST CHANCE ALONG AND NEAR A CORRIDOR FROM LIBERAL TO GARDEN CITY
TO SCOTT CITY THROUGH 10 PM. HAIL AS LARGE AS GOLFBALLS IS EXPECTED
WITH THE STRONGEST STORMS. IN ADDITION, GIVEN THE STRONG VERTICAL
WIND SHEAR, A TORNADO CANNOT BE RULED OUT.

AFTER MIDNIGHT, ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHWEST AND CENTRAL KANSAS. THESE STORMS COULD BE MARGINALLY
SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60
MPH. THE BEST CHANCE OF STORMS WILL BE ALONG AND EAST OF A LINE
FROM WAKEENEY TO CIMARRON TO DODGE CITY.

STRONG SOUTH WINDS WILL PERSIST ACROSS SOUTHWEST KANSAS THROUGH
EARLY TONIGHT. CHECK THE LATEST WEATHER MESSAGE (NPWDDC) FOR DETAILS.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON ACROSS
FAR WESTERN KANSAS. SEE THE LATEST FIRE WEATHER MESSAGE (RFWDDC) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LINGER INTO MONDAY MORNING IN SOUTH CENTRAL
KANSAS. SOME OF THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL
AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ON MONDAY ALONG AND
WEST OF A LINE FROM LIBERAL TO GARDEN CITY TO DIGHTON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 5 PM...PARTICULARLY ALONG AND NEAR A
CORRIDOR FROM LIBERAL TO GARDEN CITY TO SCOTT CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Mar 18, 5:16 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT SUN MAR 18 2012

KSZ043-044-063-077-190000-
FINNEY-GRAY-LANE-SCOTT-
616 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...NORTHWESTERN
GRAY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3850 10077 3839 10039 3781 10076 3787 10098
TIME...MOT...LOC 2316Z 204DEG 39KT 3795 10082

WAH

The radar

The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Finney

When
March 18, 5:26 PM CST
Where
Finney County, 9.02 mi NE of Garden City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.060, -100.750

Hail, Lane

When
March 18, 6:05 PM CST
Where
Lane County, Amy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.600

Hail, Lane

When
March 18, 6:24 PM CST
Where
Lane County, 4.37 mi E of Healy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.610, -100.540

Hail, Meade

When
March 18, 7:20 PM CST
Where
Meade County, 8.36 mi S of Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -100.620

Hail, Meade

When
March 18, 7:25 PM CST
Where
Meade County, 6.31 mi S of Hobart
Measured
0.88 in hail
Reported by
Public
Coordinates
37.180, -100.560

Hail, Gray

When
March 18, 7:43 PM CST
Where
Gray County, 3.5 mi N of Montezuma Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -100.490

Hail, Gray

When
March 18, 7:50 PM CST
Where
Gray County, 4.87 mi N of Montezuma Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.520, -100.490

Hail, Meade

When
March 18, 7:55 PM CST
Where
Meade County, 11.2 mi SW of Meade State Park
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.070, -100.580

Hail, Meade

When
March 18, 8:10 PM CST
Where
Meade County, 1.77 mi SE of Collano
Measured
1.25 in hail
Reported by
Public
Coordinates
37.280, -100.480

Hail, Gray

When
March 18, 8:33 PM CST
Where
Gray County, 6.79 mi SSW of Haggard
Measured
0.88 in hail
Reported by
Public
Coordinates
37.530, -100.350

Most of the hail was smaller.

Hail, Comanche

When
March 19, 2:36 AM CST
Where
Comanche County, 8.63 mi NW of Coldwater
Measured
0.75 in hail
Reported by
Public
Coordinates
37.340, -99.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374029, 374030, 374031, 374033, 374034, 374035, 374036, 374037, 374038, 374039, 374040.